Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 89, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Apr 15, 2023, 2:46 PM CDT for LeFlore County, Sequoyah County, Oklahoma; 4 counties in Arkansas. It was in force for 44 min. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2023, 2:46 PM CDT (19:46 UTC)
- Expired
- Apr 15, 2023, 3:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, AR, Franklin County, AR, Sebastian County, AR, Washington County, AR, LeFlore County, OK, Sequoyah County, OK
The radar
The Western Arkansas radar (KSRX), 40 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 2:47 PM CDT | HAIL 1.25 | Moffett, OK | |
| Apr 15, 2:50 PM CDT | HAIL 1 | 2 Wsw Van Buren, AR | |
| Apr 15, 2:55 PM CDT | HAIL 1 | 1 E Van Buren, AR | |
| Apr 15, 2:55 PM CDT | HAIL 1 | 1 Wsw Fort Smith, AR | |
| Apr 15, 2:55 PM CDT | HAIL 2 | 1 Wsw Fort Smith, AR | |
| Apr 15, 2:57 PM CDT | HAIL 1.5 | 3 Wsw Van Buren, AR | |
| Apr 15, 2:59 PM CDT | HAIL 1.5 | 2 Wnw Shibley, AR | |
| Apr 15, 3:04 PM CDT | HAIL 1 | 1 Ene Fort Smith, AR | SOCIAL MEDIA REPORT WITH PICTURE. |
| Apr 15, 3:06 PM CDT | HAIL 1.75 | 1 Nne Fort Smith, AR | |
| Apr 15, 3:10 PM CDT | HAIL 0.75 | 3 Nne Alma, AR | |
| Apr 15, 3:10 PM CDT | HAIL 2.5 | Alma, AR | |
| Apr 15, 3:17 PM CDT | HAIL 0.75 | 3 Nne Alma, AR | |
| Apr 15, 3:21 PM CDT | TSTM WND DMG | 3 Se Fort Smith, AR | BROKEN TREE LIMBS AND SOME SHINGLES BLOWN OFF ROOF. |
| Apr 15, 3:29 PM CDT | HAIL 2.5 | Mulberry, AR | |
| Apr 15, 3:30 PM CDT | HAIL 1 | Mulberry, AR | |
| Apr 15, 3:30 PM CDT | HAIL 2 | Dyer, AR | RELAYED BY STORM CHASER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 12:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
447
WUUS54 KTSA 151946
SVRTSA
ARC033-047-131-143-OKC079-135-152030-
/O.NEW.KTSA.SV.W.0089.230415T1946Z-230415T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
246 PM CDT Sat Apr 15 2023
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Northwestern Franklin County in west central Arkansas...
Crawford County in northwestern Arkansas...
Northern Sebastian County in west central Arkansas...
Southeastern Washington County in northwestern Arkansas...
Eastern Sequoyah County in east central Oklahoma...
Northeastern Le Flore County in southeastern Oklahoma...
* Until 330 PM CDT.
* At 245 PM CDT, a severe thunderstorm was located over Moffett,
moving northeast at 40 mph. Another severe thunderstorm was
located near Uniontown...moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations in or near the path include...
Fort Smith... Van Buren...
Cedarville... Mountainburg...
Natural Dam... Alma...
Barling... Pocola...
Roland... Lavaca...
Arkoma... Mulberry...
Dyer... Winslow...
Chester... Moffett...
Rudy... Lee Creek...
Fort Smith Regional Airport... Short...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 32.
Interstate 40 in Oklahoma between mile markers 322 and 328.
Interstate 540 between mile markers 1 and 14.
Interstate 49 between mile markers 22 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3521 9455 3563 9457 3564 9448 3567 9448
3590 9396 3584 9395 3583 9396 3576 9396
3576 9393 3543 9387
TIME...MOT...LOC 1945Z 244DEG 33KT 3538 9444
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
692 follow-up statements
043
WWUS54 KTSA 152000
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
300 PM CDT Sat Apr 15 2023
OKC079-135-152009-
/O.CAN.KTSA.SV.W.0089.000000T0000Z-230415T2030Z/
Sequoyah OK-Le Flore OK-
300 PM CDT Sat Apr 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEQUOYAH AND
NORTHEASTERN LE FLORE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern and west central Arkansas...and northeastern and east
central Oklahoma.
LAT...LON 3525 9443 3541 9443 3567 9448 3590 9396
3584 9395 3583 9396 3576 9396 3576 9393
3543 9387
TIME...MOT...LOC 1959Z 244DEG 33KT 3544 9430
$$
ARC033-047-131-143-152030-
/O.CON.KTSA.SV.W.0089.000000T0000Z-230415T2030Z/
Franklin AR-Crawford AR-Sebastian AR-Washington AR-
300 PM CDT Sat Apr 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN FRANKLIN...CRAWFORD...NORTHERN SEBASTIAN AND
SOUTHEASTERN WASHINGTON COUNTIES...
At 259 PM CDT, a severe thunderstorm was located 3 miles east of Van
Buren, moving northeast at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations in or near the path include...
Fort Smith... Van Buren...
Cedarville... Mountainburg...
Natural Dam... Alma...
Barling... Lavaca...
Mulberry... Dyer...
Winslow... Chester...
Rudy... Lee Creek...
Fort Smith Regional Airport... Devils Den State Park...
Lake Fort Smith... Figure Five...
Fern... Kibler...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 32.
Interstate 540 between mile markers 1 and 14.
Interstate 49 between mile markers 22 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3525 9443 3541 9443 3567 9448 3590 9396
3584 9395 3583 9396 3576 9396 3576 9393
3543 9387
TIME...MOT...LOC 1959Z 244DEG 33KT 3544 9430
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
69318
WWUS54 KTSA 152020
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
320 PM CDT Sat Apr 15 2023
ARC143-152029-
/O.CAN.KTSA.SV.W.0089.000000T0000Z-230415T2030Z/
Washington AR-
320 PM CDT Sat Apr 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern and west central Arkansas.
LAT...LON 3525 9443 3541 9443 3551 9445 3572 9425
3575 9417 3575 9413 3577 9412 3576 9393
3543 9387
TIME...MOT...LOC 2019Z 256DEG 25KT 3545 9414
$$
ARC033-047-131-152030-
/O.CON.KTSA.SV.W.0089.000000T0000Z-230415T2030Z/
Franklin AR-Crawford AR-Sebastian AR-
320 PM CDT Sat Apr 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN FRANKLIN...CRAWFORD AND NORTHERN SEBASTIAN
COUNTIES...
At 319 PM CDT, a severe thunderstorm was located near Dyer, moving
east at 30 mph. Another severe thunderstorm was located near
Chester...moving east at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations in or near the path include...
Fort Smith... Van Buren...
Cedarville... Mountainburg...
Alma... Barling...
Lavaca... Mulberry...
Dyer... Chester...
Rudy... Fort Smith Regional Airport...
Lake Fort Smith... Figure Five...
Fern... Kibler...
Central City... Concord...
Shibley... Bidville...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 32.
Interstate 540 between mile markers 1 and 14.
Interstate 49 between mile markers 22 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3525 9443 3541 9443 3551 9445 3572 9425
3575 9417 3575 9413 3577 9412 3576 9393
3543 9387
TIME...MOT...LOC 2019Z 256DEG 25KT 3545 9414
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
69What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 12:32 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 15, 12:32 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 1232 PM CDT Sat Apr 15 2023 ...New AVIATION... .SHORT TERM... (The rest of today ) Issued at 948 AM CDT Sat Apr 15 2023 This morning, a cold front is just now entering western portions of the forecast area with the boundary near a KPNC-KCQB-KSRE line. There is also a pre-frontal trof just west of the Tulsa metro. The airmass ahead of the boundaries is rather unstable with minimal cap. Surface based CAPE of 2000/3000 j/kg is common ahead of the boundaries. Some the latest CAM solutions suggest a few storms may develop across northeast Oklahoma over the next couple of hours. However, the better chance of storms will be early to mid afternoon across far eastern Oklahoma and western Arkansas as the cold front surges to the east. Temperatures will be falling behind the cold front today creating a bit of a forecasting challenge. Fire weather concerns will ramp up again this afternoon across Osage and Pawnee Counties in northeast Oklahoma as winds gust to around 35 mph behind the front. && .LONG TERM... (Tonight through Friday) Issued at 308 AM CDT Sat Apr 15 2023 Much drier air spread across the region in wake of the cold front with gusty northerly winds continuing on Sunday. Fire weather concerns increase area wide on Sunday afternoon and especially across NE OK where portions of the region remain in drought conditions. Pleasant day Monday as sfc ridging expands across the region. Return flow commences Tuesday with a minor wave passing through the southern Plains. Guidance suggest at least low precip chances return Tuesday though coverage continues to appear low. Gusty winds develop Wednesday with low level moisture increasing and eventually an unstable warm sector develops ahead of the next wave currently timed to pass through the Plains on Thursday. Timing of the this wave and the associated cold front will be the focus for upcoming forecasts and whether a severe threat develops locally or focuses further east. && .AVIATION... (18Z TAFS) Issued at 1228 PM CDT Sat Apr 15 2023 A cold front is slicing through the area this afternoon with mostly VFR conditions ahead of the front and MVFR conditions behind it. Thunderstorms will possibly impact the western arkansas sites early in the forecast period as the cold front advances to the east. MVFR ceilings persist at the NE OK sites into this evening and even longer into tonight across NW AR. Mostly VFR conditions return on Sunday. && .PRELIMINARY POINT TEMPS/POPS... TUL 42 67 41 81 / 0 0 0 0 FSM 45 68 43 79 / 0 0 0 0 MLC 42 68 43 78 / 0 0 0 0 BVO 37 67 36 81 / 0 0 0 0 FYV 38 63 40 76 / 0 0 0 0 BYV 41 61 41 73 / 10 0 0 0 MKO 41 66 41 77 / 0 0 0 0 MIO 41 63 38 74 / 0 0 0 0 F10 41 67 41 78 / 0 0 0 0 HHW 44 68 44 77 / 0 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...10 LONG TERM....07 AVIATION...10
Hazardous weather outlook, Apr 15, 1:01 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 101 PM CDT Sat Apr 15 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-161030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 101 PM CDT Sat Apr 15 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This afternoon and Tonight. TORNADO. RISK...Limited. AREA...western Arkansas. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Far eastern Oklahoma and western Arkansas. ONSET...Ongoing. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Northeast Oklahoma. ONSET...Ongoing. DISCUSSION... A cold front currently moving across eastern Oklahoma will sweep through the remainder of the area this afternoon. Storms are expected to develop along the front across far eastern Oklahoma through western Arkansas during the afternoon hours. Severe weather is possible with these storms with potential for very large hail with the strongest storms. The severe weather threat will end by early evening as storms quickly spread further eastward. Additionally, gusty winds behind the passing cold front will raise grassland fire spread rates across northeast Oklahoma this afternoon SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY THROUGH WEDNESDAY...Very High Fire Weather Potential...High Wind Potential. THURSDAY...Severe Thunderstorm Potential...Very High Fire Weather Potential...High Wind Potential. FRIDAY...Very High Fire Weather Potential...High Wind Potential. EXTENDED DISCUSSION... Grassland fire spread potential will increase area wide on Sunday and especially areas of northeast Oklahoma where drought conditions persist. Winds will gradually decrease by Monday. Low thunderstorm chances return Tuesday along with increasing winds Tuesday and especially Wednesday. The increasing winds will again raise grassland fire weather concerns for portions of northeast Oklahoma. A stronger storm system influences the region by next Thursday and a risk of severe weather may develop. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Apr 15, 2:21 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
221 PM CDT Sat Apr 15 2023
ARZ001-010-011-152000-
Madison AR-Benton AR-Washington AR-
221 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of eastern Benton,
northwestern Madison and northern Washington Counties through 300 PM
CDT...
At 220 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northwest of Prairie Grove, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fayetteville... Springdale...
Rogers... Bentonville...
Huntsville... Lowell...
Farmington... Prairie Grove...
Elkins... Tontitown...
West Fork... Cave Springs...
Greenland... Garfield...
Hindsville... Hobbs State Park...
Clifty... Withrow Springs State Park...
War Eagle... Drake Field Airport...
This includes Interstate 49 between mile markers 55 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Arkansas.
&&
LAT...LON 3590 9436 3606 9450 3649 9403 3612 9366
TIME...MOT...LOC 1920Z 232DEG 37KT 3602 9436
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
69Local storm report, Apr 15, 2:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
242 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 2 N FARMINGTON 36.07N 94.25W
04/15/2023 E1.00 INCH WASHINGTON AR PUBLIC
&&
JDSLocal storm report, Apr 15, 2:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
243 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL 2 ESE WHEELER 36.10N 94.22W
04/15/2023 E1.00 INCH WASHINGTON AR PUBLIC
&&
JDSThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 2:26 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore | 64 min |
| Apr 15, 2:49 PM CDT | Special Weather Statement | TSA | LeFlore | 26 min |
| Apr 15, 3:04 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore, Sequoyah | 26 min |
| Apr 15, 3:26 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore | 34 min |
| Apr 15, 2:21 PM CDT | Special Weather Statement | TSA | Washington | 39 min |
| Apr 15, 2:54 PM CDT | Severe Thunderstorm Warning | TSA | Benton | 51 min |
| Apr 15, 3:23 PM CDT | Severe Thunderstorm Warning | TSA | Carroll, Madison | 36 min |
| Apr 15, 3:27 PM CDT | Severe Thunderstorm Warning | TSA | Crawford, Franklin | 36 min |
| Apr 15, 3:28 PM CDT | Severe Thunderstorm Warning | TSA | Franklin, Sebastian | 36 min |
| Apr 15, 3:31 PM CDT | Severe Thunderstorm Warning | TSA | Benton, Carroll | 29 min |
| Apr 15, 3:33 PM CDT | Severe Thunderstorm Warning | TSA | Crawford, Franklin, Madison, Washington | 34 min |
| Apr 15, 3:36 PM CDT | Severe Thunderstorm Warning | TSA | Madison, Washington | 39 min |
| Apr 15, 4:15 PM CDT | Special Weather Statement | TSA | Carroll | 45 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2023Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.